Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 8, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 20, 2002, 12:34 PM EST for Harrison County, Indiana. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2002, 12:34 PM EST (17:34 UTC)
- Expired
- Feb 20, 2002, 1:00 PM EST
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Harrison County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 12:35 PM EST | Thunderstorm Wind 75 E | Lanesville, IN | A mobile home was overturned. Several porches were blown off. |
| Feb 20, 12:54 PM EST | Hail 0.75 | Elizabeth, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 201734 SVRSDF INC061-201800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1233 PM EST WED FEB 20 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 100 PM EST * AT 1236 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL...OR ABOUT 27 MILES SOUTHWEST OF LOUISVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CENTRAL...LACONIA AROUND 1240 PM EST DOGWOOD AROUND 1250 PM EST NEW MIDDLETOWN...CORYDON...ELIZABETH...LANESVILLE AROUND 100 PM EST HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK SHELTER INSIDE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3818 8632 3798 8606 3815 8593 3831 8603 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 10:10 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 20, 10:10 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 1010 AM EST WED FEB 20 2002 UPDATE THIS MORNING WILL FOCUS ON CONVECTIVE TRENDS. 15Z SAT/RADAR IMAGES SHOWING THUNDERSTORMS DEVELOPING FROM ABOUT KCMI...TO KHNB...TO NEAR KMKL ALONG THE WRN EDGE OF DRY SLOT. 12Z MESO-ETA SEEMS TO HAVE DECENT HANDLE ON THE SITUATION. FOR THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG EDGE OF COLD FRONT NOW JUST WEST OF MS RIVER...AND AHEAD OF MID-LEVEL WAVE ROUNDING LARGE 500MB LOW OVER KLSE. FCST LIS OVER CENTRAL KY/SRN IN TO NEAR -4C BY EARLY AFTERNOON...WHICH SEEMS REASONABLE SINCE WERE SEEING SOME BINOVC WRN/SWRN ZONES. OBSERVED AND FCST SOUNDINGS SUGGEST LINEAR MODE TO CONVECTION AS IT TRAVERSES CWA FROM ABOUT 16Z TO 22Z...ALSO SUGGESTED BY 700MB OMEGA FIELDS. LOW-LEVEL WIND FIELDS REMAIN STRONG...HOWEVER BEST 925MB MOMENTUM PLUME EAST OF CWA ATTM. SUSTAINED SFC WINDS 20 TO 30 MPH SOUND GOOD WITH GUSTS TO 35 MPH. IF WE SEE ENOUGH SUN SOME OF THOSE 40KT 925MB WINDS COULD MIX DOWN. ANY SEVERE CONVECTION IT WILL LIKELY BE WINDS WITH STORMS MOVING NE AT 50KTS...THOUGH WITH 500MB TEMPS NOSEDIVING ASSOC WITH MID-LEVEL WAVE COULD SEE SOME DIMES/NICKELS OUT OF THE STRONGER STORMS. HAZ WX OUTLOOK UPDATED (SPSSDF) TO ADDRESS SEVERE CONCERNS. .SDF...NONE SMALLCOMB
In the hours before
Local storm report, Feb 20, 11:14 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1114 AM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM SALEM IN .25 INCH HAIL
02/20/02 WASHINGTON
1020 AM BIRDSEYE IN .25 INCH HAIL
02/20/02 DUBOIS
1110 AM KIRBY IN .25 INCH HAIL
02/20/02 CRAWFORDLocal storm report, Feb 20, 11:21 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1121 AM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM SALEM IN .25 INCH HAIL
02/20/02 WASHINGTON
1020 AM BIRDSEYE IN .25 INCH HAIL
02/20/02 DUBOIS
1110 AM KIRBY IN .25 INCH HAIL
02/20/02 CRAWFORD
1115 AM IRELAND IN .75 INCH HAIL
02/20/02 DUBOIS REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Feb 20, 11:51 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1151 AM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 3 NW RUSSELLVILLE KY .50 INCH HAIL
02/20/02 LOGAN WIND ESTIMATED AT 30 MPH.
REPORT BY STORM SPOTTER.Local storm report, Feb 20, 12:16 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1216 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM NEW AMSTERDAM IN .75 INCH HAIL
02/20/02 HARRISON REPORTED BY SPOTTERLocal storm report, Feb 20, 12:24 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1224 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM HADLEY KY .75 INCH HAIL
02/20/02 WARRNE REPORTED BY SPOTTER
LDLocal storm report, Feb 20, 12:24 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1224 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM HADLEY KY .75 INCH HAIL
02/20/02 WARREN REPORTED BY SPOTTER
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 11:19 AM EST | Severe Thunderstorm Warning | LMK | Dubois | 11 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.